Oklahoma, 2023

Wildfire in Oklahoma, April 7 to 14, 2023

April 7 to 14, 2023 · NWS TSA · 3 events in 3 counties and zones

Unseasonably warm temperatures, strong wind, and very low humidity combined with dormant, drought-stricken fuels to promote conditions that supported the rapid spread of wildfire across portions of eastern Oklahoma during early to mid April. Numerous wildfires occurred during this period, but the largest fires burned over 2000 acres in Cherokee County, burned over 1400 acres in Latimer County,…

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Unseasonably warm temperatures, strong wind, and very low humidity combined with dormant, drought-stricken fuels to promote conditions that supported the rapid spread of wildfire across portions of eastern Oklahoma during early to mid April. Numerous wildfires occurred during this period, but the largest fires burned over 2000 acres in Cherokee County, burned over 1400 acres in Latimer County, and burned over 1000 acres and a home in Adair County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 7, 10:22 AM CST, 38 minutes earlier.

Area forecast discussion, Apr 7, 10:22 AM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1122 AM CDT Fri Apr 7 2023

...New AVIATION...

.SHORT TERM...
(The rest of today)
Issued at 1015 AM CDT Fri Apr 7 2023

The forecast is on track and no additional updates are planned.
Mid and high cloudiness will continue to move across most of the
area along and southeast of I-44, with surface high pressure
centered in the Great Lakes region, but extending into Oklahoma,
keeping winds easterly. Afternoon temperatures near to just below
normal will exist, as parts of northeast Oklahoma see the higher
values due largely to less cloud cover.

&&

.LONG TERM...
(Tonight through Thursday)
Issued at 315 AM CDT Fri Apr 7 2023

Milder lows tonight expected and not expecting another freeze at
this time. There are a few hints in the data of large moisture
plume to the southeast momentarily shifting far enough north for
a slight chance of showers near the Red River tonight, otherwise
dry and mild weather will continue through the weekend with a
slight warming trend.

Models continue trend of cutting off a weak upper low across the
Central/Southern Plains by Monday, with at least modest chances of
showers and possibly a few thunderstorms, with POPs favored more
across western areas for a change. Unfortunately amounts do not
look significant at this time.

More robust warming trend expected to take place next week with
increasing south winds, potentially leading to some degree of fire
weather concerns across drought-plagued areas of northeast OK.

&&

.AVIATION...
(18Z TAFS)
Issued at 1120 AM CDT Fri Apr 7 2023

VFR conditions with mainly high cloud and easterly winds will
prevail through the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   67  40  69  45 /   0   0   0   0
FSM   66  45  69  49 /   0   0   0   0
MLC   65  43  68  47 /   0   0   0   0
BVO   68  34  69  40 /   0   0   0   0
FYV   65  36  68  44 /   0   0   0   0
BYV   62  37  65  43 /   0   0   0   0
MKO   67  40  69  47 /   0   0   0   0
MIO   65  37  67  43 /   0   0   0   0
F10   66  40  67  45 /   0   0   0   0
HHW   63  48  68  48 /  10  20  10   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...22
LONG TERM....14
AVIATION...22
Hazardous weather outlook, Apr 7, 4:00 AM CST, 7 hours before
Hazardous Weather Outlook
National Weather Service Tulsa OK
500 AM CDT Fri Apr 7 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-081000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
500 AM CDT Fri Apr 7 2023

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

FIRE WEATHER DANGER.
	RISK...Limited.
	AREA...West of Highway 75 in Northeast Oklahoma.
	ONSET...This Afternoon.

DISCUSSION...
Relative humidity will fall to less than 25 percent this afternoon
in much of the area. While wind speeds will remain reactively
light, a limited fire spread potential will develop in parts of
northeast Oklahoma where drought persists. Conditions will quickly
improve during the evening.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY and SUNDAY...No Hazards.
MONDAY...Thunderstorm Potential.
TUESDAY and WEDNESDAY...No Hazards.
THURSDAY...High Wind Potential.

EXTENDED DISCUSSION...
Rain chances along with isolated thunderstorm chances become
possible Monday into Monday night as a low pressure system drops
southeast through the region. At this time severe weather is not
anticipated.

Limited fire weather concerns are possible each afternoon into the
weekend with a notable uptick in the fire weather danger Tuesday
and Wednesday, mainly focused in areas with ongoing drought
conditions. Southerly winds are forecast to gust 15 to around 25
mph with minimum relative humidities dropping to around 35 to 40
percent each afternoon Tuesday and Wednesday.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 wildfire. Local standard time, as filed.

Wildfire, Latimer

When
April 7, 11:00 AM CST to April 14, 10:00 PM CST
Where
Latimer forecast zone
Reported by
Park/Forest Service
Coordinates
34.876, -95.250 (the zone’s center; the record gives no point)

Wildfire, Cherokee

When
April 7, 11:00 AM CST to April 14, 10:00 PM CST
Where
Cherokee forecast zone
Reported by
Park/Forest Service
Coordinates
35.907, -95.000 (the zone’s center; the record gives no point)

Wildfire, Adair

When
April 7, 11:00 AM CST to April 14, 10:00 PM CST
Where
Adair forecast zone
Property damage
$100,000
Reported by
Park/Forest Service
Coordinates
35.884, -94.659 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089539, 1089540, 1089541.